Entity

Time filter

Source Type

Sainte-Foy-lès-Lyon, France

Hamdan L.,Laboratory of Medical Pharmacology | Bost M.,Trace Element Institute for UNESCO | Bost M.,Trace Element Analysis Laboratory | Chazot G.,Trace Element Institute for UNESCO | And 9 more authors.
Journal of Trace Elements in Medicine and Biology | Year: 2012

The involvement of psychotropic drugs in sudden deaths has been highlighted. The objective of this work was to establish a link between selenium levels in heart tissue, psychotropic treatment and sudden death. Selenium levels were measured by electrothermal atomic absorption spectroscopy post-mortem in heart, brain and liver. Histological examination evidenced dilated cardiomyopathy in 45% of cases, left ventricular hypertrophy in 36%, and ischemic coronaropathy in 18%. A significant reduction of myocardial selenium levels compared to controls was seen in patients treated with neuroleptic drugs or meprobamate. No changes in brain or liver selenium levels were seen. These results suggest that selenium deficiency can facilitate sudden death in patients on psychotropic drugs. The reduced activity of glutathione peroxidase due to selenium deficiency can result in augmented oxidative stress in myocardial cells and myocardiopathy leading to sudden death. © 2012 Elsevier GmbH. Source

Discover hidden collaborations